Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 8, 2024, 6:27 PM CDT for Borden County, Scurry County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2024, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 8, 2024, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 121 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:05 PM CDT | HAIL 1 | 3 W Randalls Corner, TX | Storm chaser reported 1.1 inch hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3317 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WUUS54 KMAF 082327
SVRMAF
TXC033-415-090030-
/O.NEW.KMAF.SV.W.0003.240408T2327Z-240409T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
627 PM CDT Mon Apr 8 2024
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Scurry County in western Texas...
Eastern Borden County in western Texas...
* Until 730 PM CDT.
* At 627 PM CDT, a severe thunderstorm was located over J B Thomas
Reservoir, or 19 miles southeast of Gail, moving north at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fluvanna, J B Thomas Reservoir, and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3252 10119 3253 10129 3253 10130 3296 10123
3297 10105 3297 10090
TIME...MOT...LOC 2327Z 190DEG 19KT 3258 10121
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
442 follow-up statements
697
WWUS54 KMAF 082358
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
658 PM CDT Mon Apr 8 2024
TXC033-415-090030-
/O.CON.KMAF.SV.W.0003.000000T0000Z-240409T0030Z/
Scurry TX-Borden TX-
658 PM CDT Mon Apr 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN SCURRY AND NORTHEASTERN BORDEN COUNTIES...
At 658 PM CDT, a severe thunderstorm was located 9 miles north of J B
Thomas Reservoir, or 12 miles west of Snyder, moving northeast at 25
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3266 10110 3266 10128 3296 10123 3297 10105
3297 10090
TIME...MOT...LOC 2358Z 217DEG 20KT 3271 10113
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
44400
WWUS54 KMAF 090026
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
726 PM CDT Mon Apr 8 2024
TXC033-415-090036-
/O.EXP.KMAF.SV.W.0003.000000T0000Z-240409T0030Z/
Scurry TX-Borden TX-
726 PM CDT Mon Apr 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
&&
LAT...LON 3266 10110 3266 10128 3296 10123 3297 10105
3297 10090
TIME...MOT...LOC 0026Z 190DEG 19KT 3283 10110
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:43 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 8, 4:43 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
443 PM CDT Mon Apr 8 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 231 PM CDT Mon Apr 8 2024
A potent upper trough currently digging through southern California
and western Arizona will provide some active weather over the next
36 hours.An upper low embedded in the trough will follow along the
International Border overnight tonight and positioned over El Paso
by 18z Tuesday. Surface cyclogenesis in advance of this trough has
helped to sharpen up a dryline which is set to bisect the Permian
Basin this afternoon. In the moist sector east of the dryline, a few
thunderstorms may develop later this afternoon. Cumulus have already
developed in this area, and current CAMs indicate that convective
initiation could happen around 00-01z. Any storms that develop could
feature large hail given sufficient shear ~50kts but will quickly
move to the north and east in Lubbock/San Angelo's area shortly
after initiation. Meanwhile, a cold front has been slowly sagging
southward through the Panhandle today but has stalled near our
shared border with Lubbock with the daytime heating. This front will
continue its southward march this evening (and may be aided by
convective outflow from storms this evening), pushing into the
Permian Basin. This front, pried with a retreating dryline, and
synoptic ascent with the approaching upper low, will likely lead to
a second round of storms developing around the north-central Permian
Basin. As with the first round, the main concern is large hail with
much of the convection being elevated behind the cold front. Storm
mode could get quite messy overnight with multicells favored.
Coverage of storm varies greatly from CAM to CAM and so its hard to
say if any location will or will not get any rain tonight. The
convectively reinforced cold front continues to be pushed westward
by early Tuesday morning and a 3rd round of storms is likely to
develop somewhere across southeast New Mexico and western Permian
Basin. This is driven by both surface boundaries and also the upper
low spinning through the region. Rain and storms will likely march
eastward back through the north-central Basin throughout the day as
the upper low moves overhead. Some isolated instances of large hail
remains possible with any strong storms throughout the day Tuesday
with continued shear supplied by the upper low. Additional wrap-
around showers could linger through the overnight hours into early
Wednesday as the upper low departs.
While we have talked about the wet side of this storm, the Big Bend
region finds itself under the main jet of this upper low where windy
conditions are expected. Winds aren't quite strong enough to warrant
an Advisory but the higher elevations of Presidio and Brewster
counties will be especially breezy. These winds and very dry
conditions south of the cold front will lead to critical fire
weather conditions south of highway 90 on Tuesday afternoon...see
the Fire Weather Discussion below for more details.
As for temperatures, we have warmed nicely into the upper 70s and
low 80s across the region this afternoon despite a brief break in
heating supplied by today's solar eclipse. Lows overnight only fall
into the upper 40s/50s for most due to the increased moisture east
of the retreating dryline and additional clouds/precipitation. The
front will create a large variation in temperatures across the CWA
with highs only topping out in the 50s/60s north of the front and in
the 70s and 80s down south.
-Munyan
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 231 PM CDT Mon Apr 8 2024
By Wednesday, the upper low bringing the active weather currently
will exit the area with a few showers left on the backside mainly
affecting the eastern Permian Basin. Northerly winds and a few
clouds will help keep temperatures below normal with highs in the
60s to near 70. Mid and upper level ridging will build in to end the
week with dry conditions returning and temperatures rising back
above normal. SW flow aloft will gradually increase this weekend as
another storm system develops along the West Coast. Increasing
heights and a developing low level thermal ridge will lead to highs
near or above 90 degrees for a large part of the region, especially
Sunday.
&&
.AVIATION...
(00Z TAFS)
Issued at 437 PM CDT Mon Apr 8 2024
A cold front will backdoor the area after sundown, bringing
IFR/MVFR cigs to all terminals except KFST/KPEQ overnight and
Tuesday. Cigs may improve a little near the end of the forecast
period, but not much. A triple-point is currently northwest of
KMAF, and have inserted a mention of convection there after 06Z.
&&
.FIRE WEATHER...
Issued at 231 PM CDT Mon Apr 8 2024
Critical fire weather conditions are likely across the Big Bend
Tuesday afternoon before moisture values improve Wednesday. A
combination of poor overnight recoveries, gusty westerly winds,
min RH well below critical 15% will create perfect conditions for
fires to spread rapidly. Fuels are also critically dry with ERCs
near the 90th percentile over the lower Trans Pecos and Big Bend
Conditions improve slightly midweek with cooler temperatures and
higher moisture values, but degrade again by the end of this week
as well above normal temperatures and strong winds return.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 65 45 68 / 90 60 70 30
Carlsbad 46 60 42 72 / 10 70 40 10
Dryden 55 83 49 76 / 20 10 10 0
Fort Stockton 51 74 45 73 / 20 40 20 10
Guadalupe Pass 46 57 38 66 / 0 50 20 0
Hobbs 47 58 40 69 / 30 80 70 10
Marfa 39 66 35 70 / 0 10 10 0
Midland Intl Airport 53 66 45 69 / 60 70 60 20
Odessa 54 66 46 69 / 60 70 60 20
Wink 50 68 45 74 / 30 60 50 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon to 9 PM CDT Tuesday for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Lower Brewster County-Marfa Plateau-Presidio
Valley-Terrell.
NM...None.
&&
SHORT TERM...16
LONG TERM....29
AVIATION...44Hazardous weather outlook, Apr 8, 2:29 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 229 PM CDT Mon Apr 8 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-091930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 229 PM CDT Mon Apr 8 2024 /129 PM MDT Mon Apr 8 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Near-critical to critical fire weather conditions are expected for Southeast New Mexico into the Big Bend this afternoon. There is a medium risk of severe thunderstorms for the eastern Permian Basin this afternoon into tonight. Any storms will have the potential to produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low risk of severe thunderstorms for Lea County in Southeast New Mexico into the northern and central Permian Basin on Tuesday. Any storms will have the potential to produce large hail and damaging winds. Critical to extreme fire weather conditions are expected along and south of I-10 on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Apr 8, 6:24 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Mon Apr 8 2024
TXZ047-048-090015-
Scurry TX-Borden TX-
624 PM CDT Mon Apr 8 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SCURRY AND
SOUTHEASTERN BORDEN COUNTIES THROUGH 715 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 19 miles southeast of Gail, moving north at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
J B Thomas Reservoir, Randalls Corner, and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
&&
LAT...LON 3277 10098 3252 10119 3253 10130 3277 10125
TIME...MOT...LOC 2323Z 192DEG 18KT 3256 10121
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:51 AM CDT | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more | 12 hr |
| Apr 8, 2:39 PM CDT | Red Flag Warning | MAF | Brewster, Jeff Davis, Presidio, Terrell | 30 hr |
| Apr 8, 6:24 PM CDT | Special Weather Statement | MAF | Scurry | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.